Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Wichita, KS

June 19, 1998Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 1998, 6:30 PM CDT for Cowley County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 6:30 PM CDT (23:30 UTC)
Expired
Jun 19, 1998, 7:30 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:49 PM CDTHail 0.75Hackney, KS
Jun 19, 7:11 PM CDTHail 0.75Udall, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS1 KICT 192331 RRA
SVRICT
KSC035-200030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT
 
* AT 629 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
  NORTH OF ARKANSAS CITY...MOVING TO THE NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  HACKNEY
  WINFIELD
  BURDEN
  ATLANTA

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 60 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:02 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 19, 3:02 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU JUN 18 1998

18Z SFC ANALYSIS HINTS AT WEAK WARM FRONT ACRS SC/SE KS WITH 70-70
DWPTS ADVECTING IN FROM THE SOUTH. WHILE UPPER ENERGY IS LACKING
LAPS DATA SHOWS CAPES APPROACHING 4000 J/KG...AND WITH MID LVL
THERMAL TROF SEEN ON MORNING UA RUN WILL KEEP SMALL POPS IN SE KS
WHERE CAP IS THE WEAKEST. OTHERWISE...WILL GO ABV GUIDANCE VALUES ON
TEMPS WITH HIGH DWPTS PUSHING INTO THE REGION ALONG WITH LL JET
INCREASING.

IN LATER PERIODS LEANED TWD ETA/AVN SOLUTION AS IT VERIFIED BETTER
WITH LL MOISTURE FIELDS AND WAS SLOWER WITH PASSAGE OF COLD FRONT.
QUESTION SAT IS IF CONVERGENCE ALONG FRONT CAN TRIGGER TSRA. ETA
DOES SUGGEST WEAKENING OF MID LVL CAP LATE SAT AND WITH PLENTY OF
MOISTURE IN PLACE MAY BE ABLE TO SPARK SOME ISOLATED
TSRA...ESPECIALLY EAST OF ICT. THUS WILL CARRY 20 POPS FOR LATE
AFTERNOON/EVENING AHD OF THIS FRONT. TEMPWISE...WILL GO ABV GUIDANCE
VALUES AHD OF THE FRONT AS COMPRESSIONAL WARMING MAY PUSH TEMPS TO
NEAR THE CENTURY MARK IN SC KS. IN CENTRAL ZONES WILL GO COOLER THAN
GUIDANCE VALUES DUE TO WEAK CAA WORKING IN BEHIND FRONT. ETA NEVER
PUSHES FRONT THRU SE KANSAS THUS WILL CONT POPS HERE SAT NIGHT.
AGAIN...LACK OF UPPER ENERGY/CAP STRENGTH BIG NEGATIVES FOR
CONVECTIVE DEVELOPMENT.

AS FRONT PUSHES NORTH SUNDAY...THETA-E RIDGE AND DWPTS POOL AHD OF
FRONT IN CENTRAL KANSAS SO WILL PUT WIDELY SCT POPS HERE WITH SLGT
CHC OF TSRA SOUTH OF BOUNDARY AS AVN SHOWS SHORTWAVE APPROACHING.

HYSELL

FCSTID = 12
ICT   72 100  69  94 /   0  20  20  20
HUT   70 100  69  94 /   0   0  10  20
EWK   71 100  69  94 /   0  20  10  20
EQA   70  98  69  94 /   0  20  10  20
WLD   72 100  69  94 /   0  20  20  20
RSL   66  96  64  93 /   0   0  10  20
GBD   67  97  65  94 /   0   0  10  20
SLN   69  97  66  96 /   0   0  10  20
MPR   69  97  66  97 /   0   0  10  20
CFV   73  96  70  93 /  20  30  30  20
CNU   73  95  70  92 /  20  30  30  20
K88   72  95  70  92 /  20  30  30  20

.ICT...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.